Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 269, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 4, 2001, 5:43 PM CDT for Limestone County, Madison County, Morgan County, Alabama. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2001, 5:43 PM CDT (22:43 UTC)
- Expired
- Jun 4, 2001, 6:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Limestone County, AL, Madison County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:50 PM CDT | Thunderstorm Wind 65 E | Madison Co Jet Port, AL | A business at the Huntsville International Airport had significant damage to its building. The roof was torn off and one of the walls was blown over. At the same time, the Huntsville ASOS recorded a wind gust of 46 knots or 53 mph. |
| Jun 4, 5:55 PM CDT | Hail 1 | Hazel Green, AL | Quarter size hail was reported in Hazel Green. |
| Jun 4, 5:55 PM CDT | Thunderstorm Wind 50 E | Countywide, AL | Several trees were blown down across the county. |
| Jun 4, 6:05 PM CDT | Thunderstorm Wind 50 E | Decatur, AL | Several trees were blown down in and around the city of Decatur. |
| Jun 4, 6:10 PM CDT | Hail 0.75 | Huntsville, AL | Dime size hail was observed near Huntsville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
010 WUUS54 KBMX 042244 SVRBHM ALC083-089-103-042315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 543 PM CDT MON JUN 4 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA MADISON COUNTY IN NORTH CENTRAL ALABAMA MORGAN COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 615 PM CDT * AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SHORT LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR CAPSHAW...SOUTHWARD THROUGH MOORESVILLE TO DECATUR...MOVING EAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MADISON...REDSTONE ARSENAL...AND HUNTSVILLE. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. LAT...LON 3468 8696 3446 8687 3456 8654 3486 8673
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:30 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 4, 3:30 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 330 PM CDT MON JUN 04 2001 AIRMASS WILL REMAIN VERY MOIST AND UNSTABLE UNTIL A FRONT MOVES THROUGH THE FORECAST AREA ON THURSDAY. UNTIL THEN...WILL GO WITH RELATIVELY HIGH POPS...ESPECIALLY FOR THE AFTERNOON AND EVENING HOURS. IN THE THE EXTENDED PERIOD WILL CONTINUE A DRY FORECAST...FOR NOW...FRIDAY THROUGH MONDAY...BEHIND THE FRONT AND SHORT-WAVE TROUGH. (70) HASV 069/084 068/080 065 4646 BHM 070/086 070/082 067 4646 MGM 070/089 070/087 069 4646 .BHM...NONE.
In the hours before
Local storm report, Jun 4, 5:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT MON JUN 04 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
230 PM MURBURY AL WIND DAMAGE
06/04/01 AUTAUGA POST OFFICE REPORTED A
FEW TREES DOWN IN
MURBURY.
310 PM PRATTVILLE AL WIND DAMAGE
06/04/01 AUTAUGA S.O. REPORTED TREES DOWN
AT CR 57&10, CR 19 JUST
NORTH OF HWY 14. POWER
LINES DOWN ON CR 47.
330 PM WETUMPKA AL 0.75 INCH HAIL
06/04/01 ELMORE SPOTTER REPORTED DIME
SIZED HAIL.
335 PM WETUMPKA AL WIND DAMAGE
06/04/01 ELMORE HAM REPORTED A FEW TREES
DOWN NEAR WETUMPKA.
350 PM 13NE WETUMPKA AL WIND DAMAGE
06/04/01 ELMORE EMA REPORTED A FEW TREES
DOWN IN NE PORTION OF
COUNTY.
440 PM GUIN AL WIND DAMAGE
06/04/01 T MARION A COUPLE TREES DOWN IN
GUIN. REPORTED BY GUIN
P.D.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:08 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 37 min |
| Jun 4, 1:58 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 47 min |
| Jun 4, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 51 min |
| Jun 4, 2:44 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 46 min |
| Jun 4, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 47 min |
| Jun 4, 3:23 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 52 min |
| Jun 4, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 32 min |
| Jun 4, 5:14 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 31 min |
| Jun 4, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 28 min |
| Jun 4, 6:36 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 39 min |
| Jun 4, 6:43 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.